Kentucky, 2013

Damaging Winds in Kentucky, July 2, 2013

July 2, 2013 · NWS JKL · 2 events in 2 counties and zones

A couple thunderstorms developed during the afternoon hours and produced winds strong enough to down trees in a small area of Breathitt and Bath Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A couple thunderstorms developed during the afternoon hours and produced winds strong enough to down trees in a small area of Breathitt and Bath Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 2, 1:07 PM EST, 23 minutes earlier.

Area forecast discussion, Jul 2, 1:07 PM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
207 PM EDT TUE JUL 2 2013

.UPDATE...
ISSUED AT 1017 AM EDT TUE JUL 2 2013

ISOLATED SHOWERS ACROSS THE NORTH CENTRAL...AND SCATTERED SHOWERS
ACROSS THE FAR EAST...ARE CONTINUING TO MOVE NORTH AND DIMINISHING.
WILL CONTINUE WITH PREVIOUS FORECAST OF ISL CENTRAL AND SCT EAST
DURING THE LATE MORNING HOURS...BEFORE BEST MOISTURE AND DAYTIME
HEATING WORK TO INITIATE MORE CONVECTIVE DEVELOPMENT IN THE
AFTERNOON. WENT AHEAD AND BUMPED UP POPS TO ISOLATED IN THE FAR SW
PORTIONS OF THE CWA BASED ON LATEST HRR RUN AND SOME POTENTIAL
DEVELOPMENT IN THIS LOCATION OVER THE NEXT COUPLE OF HOURS.
ONLY OTHER UPDATE WAS TO MAKE TEMPS AND WINDS MORE CURRENT WITH
OBSERVATIONS.

UPDATE ISSUED AT 704 AM EDT TUE JUL 2 2013

BATCH OF SHOWERS LIFTING NORTH OUT OF TENNESSEE WILL SKIRT OUR
EASTERNMOST COUNTIES OVER THE NEXT COUPLE OF HOURS. SPED UP THE
ARRIVAL TIME OF HIGHER POPS IN THE THESE AREAS BUT LEFT THE REST OF
THE FORECAST UNCHANGED FOR NOW.

&&

.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 300 AM EDT TUE JUL 2 2013

STUBBORN UPPER LEVEL LOW PRESSURE SYSTEM WILL DRIFT WESTWARD OVER
THE NEXT 36 HOURS. A NARROW SWATH OF DRIER MID LEVEL AIR WILL MOVE
OVERHEAD TODAY AND MODEL SOUNDINGS...PARTICULARLY THE NAM...SHOW A
STRONG CAPPING INVERSION ALOFT AS WELL. THE CAP AND DRIER AIR APPEAR
MORE INFLUENTIAL THE FURTHER WEST YOU GO IN OUR FORECAST AREA BASED
ON SOUNDINGS SO HAVE LOWERED POPS IN THE WEST WHILE MAINTAINING A
CORRIDOR OF 60 POPS FROM WHITESBURG...PIKEVILLE AND INEZ EASTWARD.
SHOULD A STORM BE ABLE TO PENETRATE THE CAP AND DRIER AIR...LOW WET-
BULB ZERO HEIGHTS POINT TO A HAIL THREAT ALONG WITH THE POTENTIAL
FOR STRONG WINDS DUE TO HIGHER WINDS ALOFT AND THE DRY LAYER IN THE
MID LEVELS.

THE DEEPER MOISTURE TO OUR EAST WILL GET DRAWN WESTWARD INTO OUR
AREA ON WEDNESDAY AS THE UPPER LOW CONTINUES TO PULL FURTHER TO OUR
WEST. THIS SHOULD RESULT IN BETTER COVERAGE OF SHOWERS AND STORMS
WITH A FEW STRONG STORMS AGAIN POSSIBLE. WITH PWATS JUMPING BACK UP
ABOVE 1.5 INCHES...LOCALLY HEAVY RAINFALL WILL AGAIN BE A THREAT ON
WEDNESDAY.

TEMPERATURES WILL BE FORECAST TO RISE INTO THE LOW TO MID 80S
TODAY...A DEGREE OR TWO ABOVE WHAT WE SAW YESTERDAY DUE TO WHAT
SHOULD BE LESS SHOWER/THUNDERSTORM COVERAGE. WEDNESDAY SHOULD THEN
SEE THE MERCURY TOP OUT NEAR 80 WITH MORE CLOUD COVER AND PRECIP.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 205 PM EDT TUE JUL 2 2013

A VERY AMPLIFIED PATTERN AT 50H THU MORNING WITH STRONG RIDGES
LOCATED OVER THE DESERT SW AND OFF THE MID ATLANTIC COAST SANDWICHING
A SHARP TROF OVER THE ERN PLAINS. THE FLOW FROM THE SW AT 50H AND SFC
CONTINUES TO BRING WARM AND MOIST GULF AIR INTO THE OHIO/TENN VALLEY.
DEW POINT TEMPS WILL CONTINUE IN THE UPPER 60S AND LOWER 70S. THIS
WILL KEEP OVERNIGHT LOWS IN CHECK WITH FOG NEARLY EVERY NIGHT. FOG
SHOULD BE MAINLY RESTRICTED TO THE VALLEYS AND MAY AFFECT SOME OF THE
AIRPORTS NOT ON THE RIDGETOPS. BY FRI AFTERNOON THE LOW PRESSURE IN
THE OZARKS BEGINS TO LIFT OUT AND CLIMB THRU THE GREAT LAKES IN
PIECES WITH ONE PIECE FRI NIGHT. THE REMAINING LOW BECOMES CUT OF
OVER MISSOURI AS THE UPPER LEVEL FLOW BECOMES MORE ZONAL ACROSS THE
NRN CONUS BORDER. THE CUT OFF LOW FINALLY GETS PICKED UP IN THE FAST
ZONAL FLOW BY TUE AS THE BERMUDA HIGH BUILDS WEST OF THE APPALACHIAN
MTNS. AT THE SFC THE SW FLOW OF MOIST AIR WILL BE CONDUCIVE TO
AFTERNOON AND EARLY EVENING CONVECTION WITH QUIETER PERIODS
OVERNIGHT. THIS DIRTY RIDGE AT THE SFC WILL KEEP ERN KY IN A WET
PATTERN BUT THE AIRBORNE WATER VAPOR WILL ALSO ABSORB MUCH OF THE DAY
TIME HEATING THRU A DEEPER LAYER. THIS WILL EFFECTIVELY HOLD BNDRY
LAYER HIGH TEMPS IN THE UPPER 70S AND LOWER TO MID 80S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 129 PM EDT TUE JUL 2 2013

AFTERNOON CONVECTION HAS STARTED APPEARING ON RADAR...AND WILL
CONTINUE INTO THE EVENING. THE QUESTION IS TO WHAT EXTENT IN THE
ATMOSPHERE THIS CONVECTION WILL BE ALLOWED TO GROW...AS THERE IS A
PREDOMINATE LAYER OF MID LEVEL WARMING. WHETHER OR NOT THE CONVECTION
CAN MAKE IT PAST THIS WARMING LAYER WILL DETERMINE IF TAF SITES SEE
HEAVY RAIN SHOWERS...OR HEAVY THUNDERSTORMS WITH POTENTIAL FOR HIGH
WINDS AND SMALL HAIL. AS HAS BEEN THE LAST PREVIOUS DAYS...STORM
NATURE IS SUCH THAT IT IS HARD TO DETERMINE IF ANY ONE CELL WILL
IMPACT A PARTICULAR TAF SITE. WENT WITH VCTS AT THIS TIME WITH
POSSIBLE UPDATES FOR MORE CERTAIN IMPACTS. OVERNIGHT...EXPECT PATCHY
FOG REDEVELOPMENT WITH MOIST ENVIRONMENT IN PLACE. THIS COULD MAKE
ITS WAY ACROSS TAF SITES AND LOWER CONDITIONS TO MVFR OR EVEN IFR
AFTER MIDNIGHT. A BETTER CHANCE FOR HEAVY RAIN WILL MOVE IN DURING
THE DAY TOMORROW.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JMW
SHORT TERM...ABE
LONG TERM...DUSTY
AVIATION...JMW
Hazardous weather outlook, Jul 2, 3:01 AM EST, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
401 AM EDT TUE JUL 2 2013

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-031100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
401 AM EDT TUE JUL 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

AREAS OF FOG CAN BE EXPECTED THIS MORNING. THE FOG WILL BE LOCALLY
DENSE REDUCING THE VISIBILITY TO LESS THAN ONE-QUARTER MILE AT TIMES.

THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT. A FEW
THUNDERSTORMS MAY BECOME STRONG WITH HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL BE POSSIBLE FROM TUESDAY THROUGH SUNDAY...MAINLY
IN THE AFTERNOON AND EARLY EVENING HOURS. PERIODS OF HEAVY RAIN FROM
THESE THUNDERSTORMS...ESPECIALLY FROM WEDNESDAY THROUGH FRIDAY...
WILL BE CAPABLE OF PRODUCING LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ABE/JJ

The radar

The Jackson,KY radar (KJKL), 13 km away, was scanning. The volume nearest the first event began at 18:31 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Breathitt

When
July 2, 1:30 PM EST
Where
Breathitt County, 1.49 mi NNW of Curt
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.520, -83.430

Several large limbs were knocked out of trees onto Highway 30 in the Shoulderblade Community.

Thunderstorm Wind, Bath

When
July 2, 5:00 PM EST to 5:02 PM EST
Where
Bath County, 2.43 mi SSW of Reynoldsville to 2.33 mi S of Reynoldsville
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
38.146, -83.833

Several trees and tree limbs were downed in a 2 mile area along Highway 60 and Bob-o-Link Drive. One large tree was uprooted and fell onto a car and house.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2013Every state in 2013This day in weather historyWarnings in Kentucky, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467534, 467535.